McNeil Consumer Products, the manufacturer of the Tylenol brand of acetaminophen, recently announced that it would change the labeling for the product and embark on an advertising campaign warning parents that too much of the drug could harm children.
Small overdoses of acetaminophen have been blamed for liver damages and some deaths of children in the US. Ron Schmid, a spokesman for McNeil, said that the new labeling on Tylenol would be in stores in six to seven weeks, and will state that taking more than the recommended dose "...could cause serious health risks."
The company will begin magazine advertisements next month informing parents about correct dosage of Tylenol, and a television campaign is currently in the works. Last month, the Food and Drug Administration suggested that manufacturers of acetaminophen make labeling changes, including correct dosages for children under 2 years of age. According to data from the American Association of Poison Control Centers, 31,511 children under the age of 6 had inappropriate exposure to pediatric acetaminophen products in 1996.
COMMENT: As mentioned in previous issues anyone who takes Tylenol or acetaminophen regularly should be on N-acetyl cysteine (NAC). It is the rate limiting nutrient for the formation of the intracellular antioxidant glutathione. Most experts believe that Tylenol causes its damage by depleting glutathione. If one keeps glutathione levels up the damage from the Tyelnol can be prevented. Conventional medicine recognizes this as anyone who overdoses on Tylenol receives large doses of NAC in the emergency room.